Alert archive / California / Red Flag Warnings in 2024
Red Flag Warning 6, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 24, 2024, 11:01 AM PDT for 4 counties in California; Washoe County, Nevada. It took effect at Jul 25, 2024, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2024, 11:01 AM PDT (18:01 UTC)
- In effect from
- Jul 25, 2024, 1:00 PM PDT
- Expired
- Jul 25, 2024, 9:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562 WWUS85 KREV 241801 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1101 AM PDT Wed Jul 24 2024 CAZ270-278-NVZ458-260015- /O.UPG.KREV.FW.A.0005.240725T2000Z-240726T0400Z/ /O.NEW.KREV.FW.W.0006.240725T2000Z-240726T0400Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 1101 AM PDT Wed Jul 24 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY, EASTERN LASSEN COUNTY, AND NORTHERN WASHOE COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 9 PM PDT Thursday. * CHANGES...Upgraded the Fire Weather Watch to a Red Flag Warning. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph. * Humidity...Minimum 8 to 14 percent. * Duration...4 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Gusty winds may also impact existing holdovers from previous storms, causing them to quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
229 WWUS85 KREV 251616 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 916 AM PDT Thu Jul 25 2024 CAZ271-260400- /O.EXA.KREV.FW.W.0006.240725T2000Z-240726T0400Z/ Western Lassen, Eastern Plumas, and Eastern Sierra Counties- 916 AM PDT Thu Jul 25 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEASTERN CALIFORNIA AND NORTHWESTERN NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM this afternoon to 9 PM PDT this evening. * CHANGES...Upgraded the Fire Weather Watch to a Red Flag Warning. * Affected Area...Fire Weather Zone 271 Western Lassen, Eastern Plumas and and Eastern Sierra Counties. * Winds...Southwest to west 15 to 25 mph with gusts 30 to 35 mph. * Humidity...Minimum 8 to 14 percent. * Duration...4 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Gusty winds may also impact existing holdovers from previous storms, causing them to quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-278-NVZ458-260400- /O.CON.KREV.FW.W.0006.240725T2000Z-240726T0400Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 916 AM PDT Thu Jul 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY, EASTERN LASSEN COUNTY, AND NORTHERN WASHOE COUNTY... * CHANGES...Upgraded the Fire Weather Watch to a Red Flag Warning. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest to west 20 to 25 mph with gusts 30 to 35 mph. * Humidity...Minimum 8 to 14 percent. * Duration...4 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Gusty winds may also impact existing holdovers from previous storms, causing them to quickly spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 24, 1:41 AM PDT, 9 hours 20 minutes earlier.
Area forecast discussion, Jul 24, 1:41 AM PDT, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
141 AM PDT Wed Jul 24 2024
.SYNOPSIS...
* Thunderstorms will bring locally heavy rain and flash flood
potential along with strong outflow gusts today.
* Storms become more isolated over west central NV Thursday, as
drier air brings an end to storms from Friday into next week.
* Gusty southwest winds and more seasonal temperatures return
Thursday and Friday with locally critical fire weather
conditions.
&&
.DISCUSSION...
Tuesday's storms were mainly concentrated from western Mono County
and Lyon/E Douglas/Storey and western Churchill counties, with
additional storm activity across Washoe County north of I-80 to
the OR border. Plenty of lightning was noted (including a few new
fire starts) with several cells producing heavy rainfall based on
radar estimates, but seemingly missing the majority of ground-
based rain gauge and observation sites.
Today is expected to have the most widespread coverage of
thunderstorms with the most abundant push of moisture (PW values
between 0.90-1.25"), including more areas of western NV. It will
be the final chance for the main urban areas including Reno-
Sparks, Carson City and Minden to get appreciable rain through at
least the remainder of July. We will expand the flood watch to
include these cities due to the more favorable setup for sustained
convection. While increasing mid-level S/SW flow will bring
somewhat faster storm motions, it will also allow for more
organized storm activity with cells lasting longer. Convergence
along the afternoon zephyr, outflow boundaries and/or terrain
features will provide multiple focus areas for repeated formation
of cells, which may train over the same locations and bring longer
periods of enhanced rainfall rates, especially where the flood
watch is in effect. Areas north and east of the flood watch
(including far northeast CA and northwest-west central NV) will
have a greater risk of stronger outflow gusts (50+ mph) and hail,
but still can't rule out some pockets of heavy rainfall as well.
For Thursday, an increased push of drier and more stable air from
a trough over the Pacific Northwest will confine storms to west
central NV mainly from US-95 eastward and southeast Mono County,
with more isolated coverage compared to today. Winds will also be
on the increase Thursday and Friday (see the fire weather section
for more details), with t-storm chances decreasing to less than
10% from Friday through early next week.
Temperatures will begin to edge downward today from the recent
run of triple digit heat (Reno just set a new record for most 100+
degree days in any month--15 days), with a more notable cooling
Thursday-Friday. Highs this weekend are trending a little below
late July averages--near 90 for western NV and mid-upper 70s for
Sierra communities. MJD
&&
.AVIATION...
* Thunderstorms will again be the primary threat this afternoon
and early evening, mainly between 20-04Z overall although
favoring the earlier hours of this time frame for the
Sierra/Tahoe terminals, and the later hours for west central NV.
Periods of heavy rain could bring MVFR/IFR conditions while
lightning and outflow wind gusts of 35+ kt are more likely with
* A drier pattern returns from Thursday onward with isolated
cells/outflow winds hanging on for one more day along the US-95
corridor (KLOL-KNFL-KHTH). SW-W winds increase each afternoon
Thurs-Fri with gusts 25-30 kt across most of the main
terminals. MJD
&&
.FIRE WEATHER...
* Smoke from the Mill fire SW of Portola is most likely to spread
across eastern Plumas/southeast Lassen counties and parts of
western NV each afternoon today-Thursday. The HRRR smoke
trajectory model is keeping most of the smoke plume north of the
Reno-Sparks urban area for the next couple of days, affecting
areas around Pyramid Lake and extending into Pershing and
Churchill counties. This trajectory assumes similar smoke output
and no disruptions from t-storm outflows.
* Thunderstorms today will be mainly wet, but isolated dry strikes
are again a risk for parts of northeast CA-northwest NV where
storm motions will be faster and sub-cloud moisture isn't quite
as abundant.
* For Thursday-Friday, thunderstorm chances decrease but a drier
air mass combined with increasing winds will produce areas of
critical fire weather conditions, especially for northeast CA
and northwest NV where a Fire Weather Watch remains in effect.
Recent/ongoing fires and additional lightning holdovers in these
areas are at risk for more rapid fire spread as these winds
increase. South of the watch area, isolated lightning fire
ignitions that aren't extinguished by rain are also at risk for
increased spread rates with the drier and breezy conditions
Thursday-Friday. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Thursday afternoon through Thursday
evening NVZ458.
Flood Watch through this evening NVZ001-003.
CA...Fire Weather Watch from Thursday afternoon through Thursday
evening CAZ270-278.
Flood Watch through this evening CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:09 PM PDT | Areal Flood Advisory | REV | Mono | 3 hr |
| Jul 24, 2:15 PM PDT | Special Weather Statement | REV | Modoc | 45 min |
| Jul 24, 2:25 PM PDT | Flash Flood Warning | REV | Mono | 4 hr |
| Jul 24, 3:56 PM PDT | Areal Flood Advisory | REV | Mono | 3 hr |
| Jul 23, 5:04 PM PDT | Areal Flood Advisory | REV | Lyon, Storey | 116 min |
| Jul 23, 5:12 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 2 hr |
| Jul 23, 5:55 PM PDT | Areal Flood Advisory | REV | Storey | 2 hr |
| Jul 23, 6:23 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 23, 7:34 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 56 min |
| Jul 24, 12:54 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 1:06 PM PDT | Areal Flood Advisory | REV | Washoe | 4 hr |
| Jul 24, 1:22 PM PDT | Special Weather Statement | REV | Storey | 53 min |
| Jul 24, 2:00 PM PDT | Special Weather Statement | REV | Storey | 30 min |
| Jul 24, 2:24 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 3:06 PM PDT | Flash Flood Warning | REV | Douglas | 5 hr |
| Jul 24, 3:25 PM PDT | Special Weather Statement | REV | Douglas | 35 min |
| Jul 24, 3:37 PM PDT | Special Weather Statement | REV | 83 min | |
| Jul 24, 3:40 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 24, 3:45 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Jul 24, 4:39 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Jul 24, 4:56 PM PDT | Special Weather Statement | REV | Storey | 34 min |
Nearby
Red Flag Warnings in California, 2024Red Flag Warnings in Nevada, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.